Arizona, 2017Tornado and Flash Flood in Arizona, July 29, 2017
July 29, 2017 · NWS TWC · 2 events in 2 counties and zones
Numerous thunderstorms moved southwest across southeast Arizona. Flash flooding occurred on the west slopes of the Rincon Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms moved southwest across southeast Arizona. Flash flooding occurred on the west slopes of the Rincon Mountains. Additionally, a brief landspout tornado was reported over open desert in Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:03 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 29, 2:03 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Sat Jul 29 2017
.SYNOPSIS...An elevated risk of thunderstorms will continue
this weekend with locally heavy rain and strong winds with some
storms. High temperatures will generally be a few degrees below
normal due to the rainfall coverage again Sunday and Monday. The
weather pattern will remain favorable for daily thunderstorms this
coming week.
&&
.DISCUSSION...The morning upper-air sounding at Tucson showed a
very moist air mass in place, with a much weaker steering flow and
less vertical wind shear compared to yesterday. A couple of large-
scale features in play this weekend with the GOES-16 mid and upper
level water vapor imagery depicting two westward tracking upper
lows. One exiting the Texas Big Bend and the other over the southern
tip of Baja which will influence the upper level flow pattern today
and tomorrow. The latest 19Z HRRR solution focused most of the
rainfall across Pima, Santa Cruz, and Cochise counties through later
this evening. This was in good agreement with the current activity
late this morning and early this afternoon. Based on the weaker
steering flow and abundant moisture, flash flooding will continue to
be the main concern through this evening and likely again Sunday.
The overall flow pattern will remain favorable for daily showers and
thunderstorms, although a decreasing trend in rain chances after
this weekend. Daytime temperatures will warm a few degrees to more
normal readings starting Tuesday with the decrease in rainfall
coverage.
&&
.AVIATION...Valid thru 30/18Z.
Scattered to numerous TSRA/SHRA through later this evening. Brief
MVFR/IFR conditions likely in/near TSRA this afternoon and evening.
SFC wind variable in direction mainly less than 12 kts, except in
the vicinity of TSRA where gusts may exceed 40 kts. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Daily shower and thunderstorm chances will continue
into next week across most of southeast Arizona. Elevated humidities
will remain in place through the weekend into next week. Outside of
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns. Fire
weather concerns are low through at least late next week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 3:15 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST SAT JUL 29 2017
AZZ507-508-511-513-292300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
315 PM MST SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
400 PM MST...
At 314 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Benson, or 20 miles southwest of Willcox. this
storm was nearly stationary.
Winds in excess of 40 mph and will be possible with this storm.
Locations impacted include...
I-10 And Texas Canyon and Dragoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3195 11010 3198 11024 3206 11038 3220 11034
3233 11024 3229 11005 3217 10992 3204 10999
TIME...MOT...LOC 2214Z 201DEG 1KT 3212 11015
CernigliaSpecial weather statement, Jul 29, 3:24 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
324 PM MST SAT JUL 29 2017
AZZ508-292300-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
324 PM MST SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 400 PM MST...
At 323 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving southwest at 10 mph.
Wind gusts up to 50 mph, small hail and heavy rain will be possible
with this storm.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
LAT...LON 3147 10979 3152 10957 3133 10945 3134 10973
TIME...MOT...LOC 2223Z 058DEG 8KT 3141 10960
Flash Flood, Pima
- When
- July 29, 3:45 PM MST to 5:00 PM MST
- Where
- Pima County, 7.85 mi NE of Vail to 6.7 mi NE of Vail
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 32.129, -110.623
Heavy rain on the Rincon Mountains caused high flows on Tanque Verde Creek and Rincon Creek. Redington Pass Road was flooded and Rincon Creek at Rincon Gauge recorded a crest of 9.32 feet. This is the fourth highest on record for this site.
Tornado, Cochise
- When
- July 29, 4:00 PM MST to 4:02 PM MST
- Where
- Cochise County, 6.33 mi S of St David to 6.3 mi NNW of Fairbank
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 10 yd
- Reported by
- Social Media
- Coordinates
- 31.810, -110.200
A brief landspout tornado occurred over open country south of Saint David.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flooding and Damaging Wind in Utah, July 29, 20173 injured · 50 kt wind · 3 events
- Flash Flood in California, July 29, 2017$25,000 · 1 event
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714502, 714509.